Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Monotone matrix functions of successive orders


Author: Suhas Nayak
Journal: Proc. Amer. Math. Soc. 132 (2004), 33-35
MSC (2000): Primary 15A48; Secondary 15A24, 47A63
Published electronically: July 17, 2003
MathSciNet review: 2021245
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper extends a result obtained by Wigner and von Neumann. We prove that a non-constant real-valued function, $f(x)$, in $C^3(I)$ where $I$ is an interval of the real line, is a monotone matrix function of order $n+1$ on $I$if and only if a related, modified function $g_{x_0}(x)$ is a monotone matrix function of order $n$ for every value of $x_0$ in $I$, assuming that $f'$ is strictly positive on $I$.


References [Enhancements On Off] (What's this?)

  • 1. Alkiviadis G. Akritas, Evgenia K. Akritas, and Genadii I. Malaschonok, Various proofs of Sylvester’s (determinant) identity, Math. Comput. Simulation 42 (1996), no. 4-6, 585–593. Symbolic computation, new trends and developments (Lille, 1993). MR 1430843, 10.1016/S0378-4754(96)00035-3
  • 2. William F. Donoghue Jr., Monotone matrix functions and analytic continuation, Springer-Verlag, New York-Heidelberg, 1974. Die Grundlehren der mathematischen Wissenschaften, Band 207. MR 0486556
  • 3. F. Hansen, G. Ji, and J. Tomiyama, Gaps between classes of matrix monotone functions, preprint.
  • 4. K. Löwner, Über monotone Matrixfunktionen, Math. Z., 38 (1934), 177-216.
  • 5. J. J. Sylvester, On the relation between the minor determinants of linearly equivalent quadratic functions, Philosophical Magazine 1 (Fourth Series) (1851), 294-305.
  • 6. E. P. Wigner and J. v. Neumann, Significance of Loewner’s theorem in the quantum theory of collisions, Ann. of Math. (2) 59 (1954), 418–433. MR 0062835

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A48, 15A24, 47A63

Retrieve articles in all journals with MSC (2000): 15A48, 15A24, 47A63


Additional Information

Suhas Nayak
Affiliation: Department of Mathematics, Caltech, Pasadena, California
Address at time of publication: Department of Mathematics, Stanford University, Stanford, California 94305-2125
Email: snayak@stanford.edu

DOI: https://doi.org/10.1090/S0002-9939-03-07218-6
Keywords: Monotone matrix functions, L\"{o}wner's Theorem, Sylvester's Determinant Identity
Received by editor(s): August 25, 2002
Published electronically: July 17, 2003
Additional Notes: This work was conducted as part of a senior thesis at the California Institute of Technology
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2003 American Mathematical Society